0

No votes yet

Journal Club
Open Access Article

Infusion Reactions

Wendy H. Vogel
CJON 2010, 14(2), E10-E21 DOI: 10.1188/10.CJON.E10-E21

Many cancer therapies administered by IV infusion, including monoclonal antibodies, have the potential for infusion reactions. All infusion reactions involve the immune system; however, some (anaphylactic) are allergic in nature and usually are mediated by immunoglobulin E (lgE), whereas others (anaphylactoid) are not true allergic reactions and are not mediated by lgE. Although reactions can be allergic or nonallergic, the clinical manifestations are the same and require prompt, accurate assessment and astute management to avoid severe adverse events, including fatality. Monoclonal antibodies have a unique side-effect profile that includes the potential for nonallergic infusion reactions caused by cytokine release. Understanding the pathophysiology underlying any infusion reaction will enhance decision making regarding rechallenge and thereby improve treatment outcomes. Rituximab is an example of a drug with the potential for varying types of infusion reactions. This article discusses oncology nurses' role in patient risk assessment, institution of prophylactic measures, administration monitoring, severity grading, management, and follow-up. This understanding will clarify new data regarding the safety of a rapid infusion schedule of rituximab.